Iowa, 2015

Tornadoes and Flash Flood in Iowa, April 9, 2015

April 9, 2015 · NWS DVN · 21 events in 10 counties and zones

A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and exited into northwest Illinois during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and exited into northwest Illinois during the evening hours. These storms produced hail larger than golf balls, damaging winds of 60 to 70 mph, and two tornadoes. The tornadoes touched down near Donahue and Clinton. Both tornadoes produced EF-1 damage to mainly trees and farm outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 2:33 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 9, 2:33 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT THU APR 9 2015

.SYNOPSIS...
ISSUED AT 332 PM CDT THU APR 9 2015

12Z UA ANALYSIS HAS AN 850MB LOW NEAR KOAX WITH A WARM FRONT INTO
SOUTHERN WISCONSIN. THE 850MB COLD FRONT RAN FROM THE LOW INTO THE
BIG BEND OF TEXAS. A LLJ RAN FROM EASTERN TEXAS INTO ILLINOIS.
SATELLITE TRENDS THROUGH MID AFTERNOON SHOW PLENTY OF LOW CLOUDS
FROM WISCONSIN INTO IOWA. RADAR SHOWS A LINE OF STRONG STORMS MOVING
RAPIDLY NORTHEAST FROM SOUTHERN IOWA AND MISSOURI TOWARD THE
MISSISSIPPI RIVER.

18Z SFC ANALYSIS HAS MESO LOWS NEAR KCID AND KOXV WITH THE LIKELY
MAIN SYNOPTIC LOW NEAR KLWD. THE WARM FRONT RAN FROM THE LOW NEAR
KCID INTO NORTHERN ILLINOIS AND THEN EAST ALONG THE MICHIGAN/INDIANA
LINE. THE COLD FRONT RAN FROM THE SYNOPTIC LOW NEAR KLWD INTO NORTH
TEXAS. DEW POINTS WERE IN THE 60S FROM THE OHIO VALLEY WEST TO THE
MID MISSISSIPPI VALLEY AND THEN SOUTH TO THE GULF COAST. DEW POINTS
IN THE 30S WERE ACROSS THE UPPER MIDWEST AND INTO MUCH OF THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 332 PM CDT THU APR 9 2015

ALL ATTENTION IS ON STORM DEVELOP AND EVOLUTION OVER THE NEXT 6
HOURS.

THE SYNOPTIC LOW SHOULD BE CLOSE TO KDBQ JUST PRIOR TO SUNSET WITH
THE COLD FRONT ALONG THE MISSISSIPPI RIVER. THE MAIN SEVERE THREAT
WILL BE ALONG/AHEAD OF THE COLD FRONT. THE THREAT OF LARGE HAIL IS A
GIVEN BUT GIVEN THE FORWARD SPEED OF THE STORMS...DAMAGING WINDS ARE
ALSO POSSIBLE. ANY LOW LEVEL BOUNDARY WOULD PROVIDE A FOCUS FOR NEW
STORMS AND POTENTIAL DEVELOPMENT OF A TORNADO IF A STORM WOULD
INTERSECT SUCH A BOUNDARY.

AFTER SUNSET...STORMS WILL RAPIDLY END EAST OF THE MISSISSIPPI WITH
THE OVERALL PRECIPITATION THREAT DROPPING AS WELL THROUGH MIDNIGHT.
AFTER MIDNIGHT...MAINLY DRY CONDITIONS ARE EXPECTED WITH WRAP AROUND
CLOUDS MOVING THROUGH THE AREA.

ON FRIDAY...A WEAK UPPER LEVEL DISTURBANCE WILL DROP DOWN INTO THE
GREAT LAKES. MOISTURE IS LIMITED AND THE BETTER FORCING IS FROM
WISCONSIN INTO MICHIGAN. THUS DRY CONDITIONS ARE EXPECTED. DEEP
MIXING OF THE ATMOSPHERE WILL ALLOW BREEZY CONDITIONS TO DEVELOP ON
FRIDAY. TEMPERATURES SHOULD BE CLOSE TO NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 332 PM CDT THU APR 9 2015

HIGH PRESSURE WILL MOVE ACROSS THE MIDWEST FRIDAY NIGHT THROUGH
SATURDAY RESULTING IN QUIET AND DRY CONDITIONS FOR THE AREA.
TEMPERATURES SHOULD AVERAGE A LITTLE ABOVE NORMAL.

A WEAK STORM SYSTEM WILL APPROACH THE AREA SATURDAY NIGHT. THE
EVENING HOURS SHOULD BE DRY ACROSS THE AREA WITH SOME SHOWERS AND
POSSIBLY A THUNDERSTORM MOVING INTO THE WESTERN HALF AFTER MIDNIGHT.

THE STORM SYSTEM WILL MOVE ACROSS THE AREA ON SUNDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. CLOUD
COVER/PRECIPITATION WILL DICTATE HIGH TEMPERATURES BUT THEY SHOULD
BE A LITTLE ABOVE NORMAL.

SUNDAY NIGHT ON...
NEXT WEEK AN ACTIVE PATTERN LOOKS TO BE SEEN ACROSS THE AREA.
HOWEVER...THERE ARE DISAGREEMENTS ON THE TIMING OF STORM SYSTEMS.
THUS WHILE THE POTENTIAL FOR AN ACTIVE PATTERN IS THERE...OVERALL
CONFIDENCE ON TIMING IS LOWER THAN NORMAL.

THE STORM SYSTEM EXITS THE AREA SUNDAY NIGHT. THE MODEL CONSENSUS
HAS CHANCE POPS ACROSS THE AREA.

MONDAY/MONDAY NIGHT THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THE
AREA AS ANOTHER CANADIAN HIGH MOVES THROUGH THE MIDWEST.
TEMPERATURES SHOULD AVERAGE ABOVE NORMAL.

TUESDAY THROUGH THURSDAY THE MODEL CONSENSUS HAS MAINLY CHANCE POPS
FOR THE ENTIRE AREA AS ANOTHER STORM SYSTEM MOVES THROUGH THE
MIDWEST. THERE ARE DISAGREEMENTS AMONG THE MODELS AS TO THE TIMING
OF THIS SYSTEM. THUS THE POSSIBILITY EXISTS THAT PART OF THIS TIME
PERIOD MAY BE DRY...WITH ONE TIME PERIOD BEING TUESDAY. TEMPERATURES
SHOULD AVERAGE ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1147 AM CDT THU APR 9 2015

VERY DIFFICULT AVIATION FORECAST FOR THE NEXT 6 TO 8 HOURS ACROSS
THE AREA. IT APPEARS THAT THE AREA WILL SEE THUNDERSTORMS...SOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
THE TIMING OF THESE STORMS IS DIFFICULT AND AS SUCH GONE WITH
TEMPOS OF THE APPROXIMATE TIME WITH THE THUNDERSTORMS. WINDS WILL
BE VRB CLOSE TO 50 KT GUSTS WHEN THEY COME IN. PLAN ON CHANGING
TEMPOS WITH MORE INFORMATION WHEN THE THREAT BECOMES CLEARER. ONCE
THESE SHOWERS AND STORMS LEAVE...THE WIND CHANGES AND WE SEE
MOSTLY VFR CONDITIONS THROUGH THE REST OF THE PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...GIBBS
Hazardous weather outlook, Apr 9, 11:10 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 PM CDT THU APR 9 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1210 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TODAY THROUGH VERY EARLY THIS
EVENING...AS A STRONG STORM SYSTEM MOVES THROUGH IOWA. STRONG
SOUTH WINDS WILL USHER IN WARM AIR TODAY...WHICH COULD FUEL A FEW
SUPERCELL THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS TODAY
WILL BE CAPABLE OF PRODUCING SMALL HAIL...WHILE ANY OF THE
POSSIBLE AFTERNOON SUPERCELL THUNDERSTORMS WILL HAVE THE POTENTIAL
FOR VERY LARGE HAIL...GUSTY WINDS OVER 50 MPH...AND A FEW
TORNADOES POSSIBLE. THE POTENTIAL EXISTS FOR A STRONG TORNADO THIS
AFTERNOON.

THE THREAT FOR STORMS WILL END BY EARLY EVENING...WITH THE WINDY
WEATHER CONTINUING FROM THE WEST TONIGHT. WINDS GUSTS OVER 35 MPH
WILL BE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY...AND AGAIN TOWARD MID
WEEK. AT THIS TIME...THE THREAT FOR SEVERE STORMS APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS AFTERNOON THROUGH 8
PM TONIGHT.

In the hours before

Special weather statement, Apr 9, 12:08 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT THU APR 9 2015

ILZ017-091900-
BUREAU-
108 PM CDT THU APR 9 2015

...STRONG THUNDERSTORM MOVING THROUGH BUREAU COUNTY...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHEFFIELD...OR 13 MILES WEST OF PRINCETON...
MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF PRINCETON AROUND 120 PM CDT...
  7 MILES SOUTHEAST OF WALNUT AROUND 125 PM CDT...
  LA MOILLE AROUND 140 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4127 8972 4135 8984 4159 8962 4159 8920
      4158 8916 4146 8917
TIME...MOT...LOC 1807Z 232DEG 35KT 4137 8969

GIBBS
Special weather statement, Apr 9, 1:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT THU APR 9 2015

ILZ009-092015-
WHITESIDE-
257 PM CDT THU APR 9 2015

...STRONG THUNDERSTORM WITH PENNY SIZED HAIL...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITESIDE COUNTY...OR 8 MILES SOUTH OF ROCK
FALLS...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 60 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL ILLINOIS.

LAT...LON 4161 8968 4170 8971 4175 8963 4174 8963
      4163 8963
TIME...MOT...LOC 1957Z 238DEG 23KT 4167 8963

GIBBS
Special weather statement, Apr 9, 2:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT THU APR 9 2015

IAZ076-092045-
KEOKUK-
311 PM CDT THU APR 9 2015

...STRONG THUNDERSTORM MOVING INTO KEOKUK COUNTY...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HEDRICK...OR 14 MILES NORTH
OF OTTUMWA...MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF MARTINSBURG AROUND 315 PM CDT...
  DELTA AROUND 320 PM CDT...
  HAYESVILLE AND 7 MILES SOUTHEAST OF WHAT CHEER AROUND 325 PM CDT...
  SIGOURNEY AROUND 330 PM CDT...
  HARPER AROUND 345 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...ARE EXPECTED WITH THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEASTERN IOWA AND
NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4138 9242 4145 9232 4138 9197 4121 9200
      4116 9224 4116 9241 4116 9242
TIME...MOT...LOC 2010Z 234DEG 31KT 4124 9241

MM/DC
Special weather statement, Apr 9, 2:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT THU APR 9 2015

MOZ009-092115-
SCOTLAND-
325 PM CDT THU APR 9 2015

...STRONG THUNDERSTORM FOR SCOTLAND COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF MEMPHIS...MOVING NORTHEAST
AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MEMPHIS AROUND 350 PM CDT...

PENNY SIZE HAIL...WINDS UP TO 60 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.  THIS
THUNDERSTORM IS INTENSIFYING.  IF IT INTENSIFIES MORE...A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4055 9236 4061 9225 4060 9211 4061 9194
      4043 9199 4035 9224 4030 9236
TIME...MOT...LOC 2023Z 236DEG 36KT 4034 9250

GIBBS

The radar

The Quad Cities radar (KDVN), 127 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Keokuk

When
April 9, 2:40 PM CST
Where
Keokuk County, 1.38 mi N of Richland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.200, -92.000

Power lines were also down.

Hail, Van Buren

When
April 9, 3:07 PM CST
Where
Van Buren County, 2.96 mi SSE of Lake Sugema Camp Gd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.640, -91.980

Hail was accompanied by very heavy rain and wind gusts to 40 mph.

Hail, Washington

When
April 9, 3:11 PM CST to 3:13 PM CST
Where
Washington County, 0.86 mi NE of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.310, -91.690

Hail, Washington

When
April 9, 3:15 PM CST
Where
Washington County, 0.52 mi E of Riverside
Measured
1.25 in hail
Reported by
Public
Coordinates
41.480, -91.590

Hail, Linn

When
April 9, 3:20 PM CST
Where
Linn County, 3.38 mi WSW of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.710

Hail, Lee

When
April 9, 3:45 PM CST
Where
Lee County, 0.69 mi N of Primrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.690, -91.630

Hail, Des Moines

When
April 9, 3:52 PM CST to 3:55 PM CST
Where
Des Moines County, 4.2 mi WNW of Danville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.900, -91.370

Hail, Linn

When
April 9, 3:55 PM CST
Where
Linn County, 0.86 mi SE of Springville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.060, -91.440

Tornado, Scott

When
April 9, 4:04 PM CST to 4:24 PM CST
Where
Scott County, 5.47 mi WSW of Plainview to 3.54 mi W of Gambrill
Rating
EF1
Path length
16.68 mi
Path width
100 yd
Continued into
Clinton, Ia (DVN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.635, -90.895

The tornado touched down 8 miles west of Maysville and continued on path for 22 miles and lifted 2 miles south of DeWitt. The tornado was on the ground for 16.22 miles in Scott County and then moved into Clinton County. It was rated as an EF-1 after an NWS Storm Survey. The tornado snapped numerous trees and there was damage to farm outbuildings.

Flash Flood, Linn

When
April 9, 4:08 PM CST to 5:08 PM CST
Where
Linn County, 2.27 mi WSW of Cedar Rapids to 1.25 mi SW of Cedar Rapids
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.983, -91.688

A trained spotter reported flash flooding occurring at the intersection of 16th avenue southwest and 18th street. Water at the intersection was waist deep at the time of the report. Trained spotters in Cedar Rapids reported 1.03 inches of rain fell in 30 minutes which caused the flash flooding.

Hail, Scott

When
April 9, 4:09 PM CST
Where
Scott County, New Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -90.880

Hail, Des Moines

When
April 9, 4:10 PM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
0.88 in hail
Reported by
Public
Coordinates
41.010, -91.160

Hail, Cedar

When
April 9, 4:12 PM CST
Where
Cedar County, 0.52 mi E of Durant
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.600, -90.910

WQAD relayed reports of golf ball sized hail north and west of Durant.

Hail, Scott

When
April 9, 4:15 PM CST
Where
Scott County, 0.69 mi S of Parkview
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.690, -90.580

Tornado, Clinton

When
April 9, 4:24 PM CST to 4:30 PM CST
Where
Clinton County, 5.01 mi SSE of Grand Mound to 1.94 mi SE of Dewitt
Rating
EF1
Path length
5.7 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.759, -90.618

The tornado touched down 8 miles west of Maysville and continued on path for 22 miles and lifted 2 miles south of DeWitt. The tornado began in Scott County, and was on the ground for another 5.8 miles after it moved into Clinton County. It was rated as an EF-1 after an NWS Storm Survey. The tornado snapped numerous trees and there was damage to farm outbuildings.

Hail, Clinton

When
April 9, 4:28 PM CST
Where
Clinton County, Dewitt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.820, -90.550

Mostly dime to nickel sized hail fell, but some hail stones were the size of quarters.

Hail, Scott

When
April 9, 4:30 PM CST
Where
Scott County, 2.14 mi SSW of Scott County Park
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.690, -90.540

Hail, Clinton

When
April 9, 4:34 PM CST
Where
Clinton County, Dewitt
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.820, -90.550

Tornado, Clinton

When
April 9, 4:40 PM CST to 4:54 PM CST
Where
Clinton County, 1.4 mi SSE of Clinton Muni Arpt to 3.35 mi NNE of Clinton
Rating
EF1
Path length
8.56 mi
Path width
75 yd
Continued into
Whiteside, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.813, -90.316

NWS Storm Survey revealed damage primarily to trees and farm outbuildings and was rated as EF-1. The tornado touched down 1 mile southeast of the Clinton Airport and was on the ground for 8.56 miles in Clinton County before it moved into Whiteside County.

Hail, Dubuque

When
April 9, 4:50 PM CST
Where
Dubuque County, 0.86 mi SW of Asbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.510, -90.760

A lot of pea-sized hail covered the ground, along with some nickel and quarter sized hail.

Hail, Clinton

When
April 9, 4:54 PM CST
Where
Clinton County, 1.47 mi NNE of Clinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.850, -90.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594209, 594203, 594204, 594206, 594205, 594208, 594207, 594210, 565380, 565379, 594211, 594219, 594212, 594217, 565382, 594213, 594216, 594214, 565381, 594218, 594215.